Case Report Open Access
Cardiogenic Shock Due to Kounis Syndrome Following Cobra Bite
Kounis syndrome is associated with mast cell activation resulting in acute coronary syndrome secondary to an allergic insult. Various drugs such as antibiotics, analgesics and environmental exposures such as bee, wasp sting and poison ivy are known to induce Kounis syndrome. A 68-yearold man admitted with a cobra bite on both hands to emergency care unit and sustained cardiorespiratory arrest. Electrocardiogram, taken 6 hours after the cardiac arrest showed ST elevations in leads V2 to V5 suggestive of anterior ST elevation myocardial Infarction (STEMI). Serum Troponin was 10 ng/ml (control=<0.5). Serum IgE levels were significantly high (19155IU/ ml; base line 100). 2-dimension echocardiogram showed anterior and apicalseptal hypokinesia with left ventricular ejection fraction of 30-35%. Coronary angiogram was normal. He remained hypotensive requiring inotropic and vasopressor support during ICU stay. This was a case of Kounis syndrome leading to cardiogenic shock secondary to Cobra (naja naja) bite. This is the only reported case of cobra bite causing Kounis syndrome and cardiogenic shock. Identification of the cause of myocardial infarction in snake envenomation is useful in the management as some of the drugs like adrenaline, morphine and beta blockers may worsen the clinical syndrome if its due to Kounis syndrome.